Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 46, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 8, 2001, 11:13 PM EDT for Chippewa County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 8, 2001, 11:13 PM EDT (03:13 UTC)
- Expired
- Aug 8, 2001, 11:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chippewa County, MI
The radar
The Marquette radar (KMQT), 195 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS53 KAPX 090313 SVRAPN MIC033-090345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1113 PM EDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 1145 PM EDT * AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF WHITEFISH POINT...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REACH... WHITEFISH POINT AND PARADISE AROUND 1120 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4683 8529 4665 8529 4663 8459 4686 8459
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:41 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 8, 10:41 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1041 PM EDT WED AUG 8 2001 SFC WARM FRONT REMAINS IN THE VICINITY OF UPPER MICHIGAN LATE THIS EVENING. CONVECTION FIRING OVER LAKE SUPERIOR IN THE VICINITY OF THIS BOUNDARY HAS INCREASED SIGNIFICANTLY IN AREAL COVERAGE AND INTENSITY OVER THE LAST HOUR OR SO...LIKELY FEEDING OFF A BULLSEYE OF THETA E AND CAPES OF 1500-2000 J/KG ALONG THE LAKE SUPERIOR SHORELINE IN ERN UPR MI. AIRMASS BECOMES INCREASINGLY STABLE ACROSS MACKINAC COUNTY AND POINTS S...WITH A RAPID DECREASE IN THETA E VALUES PER LATEST RUC40. THEREFORE...EXPECT CONVECTION WILL GRADUALLY DIMINISH IN INTENSITY AS IT PUSHES FURTHER SE THRU ERN UPR MI OVERNIGHT. WILL QUICKLY UPDATED THE FORECAST TO REDEFINE PRECIPITATION CHANCES ACROSS ERN UPR MI FOR SCT SHRA/TSRA ACROSS CHIPPEWA COUNTY AND MINIMAL CHANCE POPS FOR MACKINAC COUNTY. NO CHANGES WILL BE MADE TO THE FORECAST FOR NRN LWR MI AT THIS TIME. .APX...NONE. EME
In the hours before
Local storm report, Aug 8, 6:34 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
634 PM EDT WED AUG 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM ENGADINE MI WIND DAMAGE
08/08/01 MACKINAC REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0125 PM ALANSON MI WIND DAMAGE
08/08/01 EMMET REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0321 PM LUPTON MI 1 INCH HAIL
08/08/01 OGEMAW REPORTED BY STORM
SPOTTER.Local storm report, Aug 8, 6:59 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
659 PM EDT WED AUG 08 2001
A LINE OF THUNDERSTORMS IN WESTERN UPPER MICHIGAN
PROMPTED A SEVERE THUNDERSTORM WATCH FOR THE LATE MORNING
AND EARLY AFTERNOON. AS THE THUNDERSTORMS PREPARED TO
MOVE INTO EASTERN UPPER MICHIGAN...SEVERE THUNDERSTORM
WARNINGS WERE ISSUED FOR MACKINAC AND CHIPPEWA COUNIES.
A SEVERE THUNDERSTORM WARNING WAS ISSUED AT 1136 AM FOR
MACKINAC COUNTY. THIS STORM PRODUCED A 63 MPH WIND GUST
NEAR CURTIS AT 1210 PM. THEN BETWEEN 1210 PM AND 1220 PM
DOWNED TREES WERE REPORTED AROUND ENGADINE AND 3/4 INCH HAIL
WAS REPORTED EAST OF GOULD CITY. AS THE STORMS ENTERED WESTERN
CHIPPEWA COUNTY...THEY DOWNED TREES NEAR ECKERMAN AND A
TRANSFORMER NEAR PARADISE.
WARNINGS WERE ISSUED ACROSS NORTHERN LOWER MICHIGAN AS THE STORMS
DEVELOPED FARTHER SOUTH. IN EMMET COUNTY...A WARNING WAS ISSUED
OVER 40 MINUTES PRIOR TO THE STORMS SNAPPING TREES AROUND PELLSTON
AND ALANSON. ONE TREE NEAR ALANSON FELL ON A CAR...INJURING ONE
PERSON. THE STORMS THEN PRODUCED TREE DAMAGE AROUND INDIAN RIVER.
THE OUTFLOW BOUNDARY FROM THE STORMS NEAR THE STRAITS...
CAUSED THUNDERSTORMS TO FORM IN IOSCO AND OGEMAW COUNTIES.
THESE STORMS PRODUCED ANYWHERE FROM DIME TO QUARTER SIZED
HAIL FROM LUPTON TO TAWAS CITY. THE STORMS THEN MOVED OFF
THE LAKE HURON SHORE.
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM CURTIS MI 63 MPH TSTM GUST
08/08/01 MACKINAC REPORTED BY STORM
SPOTTER.
1210 PM 2 E GOULD CITY MI .75 INCH HAIL
08/08/01 MACKINAC EVENT DURATION 5
MINUTES. REPORTED BY
PUBLIC.
1220 PM ENGADINE MI WIND DAMAGE
08/08/01 MACKINAC REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1230 PM INDIAN RIVER MI WIND DAMAGE
08/08/01 CHEBOYGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0125 PM ALANSON MI WIND DAMAGE
08/08/01 EMMET REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0135 PM ALANSON MI WIND DAMAGE
08/08/01 EMMET *** 1 INJ ***
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0200 PM ECKERMAN MI WIND DAMAGE
08/08/01 CHIPPEWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0321 PM LUPTON MI 1 INCH HAIL
08/08/01 OGEMAW REPORTED BY STORM
SPOTTER.
0330 PM 1 E ROSE CITY MI .75 INCH HAIL
08/08/01 OGEMAW REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0404 PM TAWAS CITY MI .88 INCH HAIL
08/08/01 IOSCO REPORTED BY STORM
SPOTTER.
LUTZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:04 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 56 min |
| Aug 9, 4:28 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 47 min |
| Aug 9, 5:04 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 41 min |
| Aug 9, 5:05 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 40 min |
| Aug 9, 5:12 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska | 48 min |
| Aug 9, 5:22 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Otsego | 53 min |
| Aug 9, 5:48 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 42 min |
| Aug 9, 6:20 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Roscommon | 70 min |
| Aug 9, 6:25 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 35 min |
| Aug 9, 6:30 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 60 min |
| Aug 9, 6:45 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 45 min |
| Aug 9, 6:55 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.